I had heard of the osteoporosis drugs Fosamax, Actonel, Boniva and Reclast, all of which have the potential to cause some deleterious consequences. Prolia’s side effects, though rare, seemed formidable: osteonecrosis of the jaw and fracture of the thigh bone. Since the blood tests showed that I had a vitamin D deficiency that had to be remedied before the injection could be administered, there was time to deliberate.
The vitamin dosing made me realize how often I ignore health issues because they seem trivial compared to the mortal threat of cancer. Stress tests, dental work, cholesterol checks: who cares? Just dealing with cancer had been enough for me. Clearly that had to change.
To avoid another catastrophe, I got the injection. A few months later I managed to jettison the walker by meeting with a physical therapist who is an expert in bone density issues. I wish I had seen her earlier. The youngest member of my cancer support group, Dana, consulted with medical professionals before she suffered a fracture.
By the age of 51, Dana had experienced three of what Dr. Guise calls “skeletal insults”: celiac disease, pelvic radiation and Arimidex (the estrogen suppressant she takes as a maintenance drug). Despite a careful diet and a rigorous workout schedule, Dana has osteopenia in both hips and osteoporosis in her spine. Like me, she was told to supplement weight-bearing exercises with calcium, vitamin D and walking as much as possible.
I used to love to walk; however, I had given it up after cancer. I understood why on the day I caught sight of my reflection in a storefront window. Without the walker, I stooped. The tilting embodied my dread of falling again. Along with neuropathies in my feet (also caused by chemotherapy), osteoporosis intensified my agoraphobia, a fear of going outdoors, as well as my tendency to look down at uneven paths instead of directly out in front of me.
Encouraged by Dana and my physical therapist, I have taken up a type of